How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified MD
Category: Medical
Satisfied Customers: 45949
Experience:  Board Certified Physician
41363181
Type Your Medical Question Here...
Dr. David is online now

I am a 70 year old lady who has suffered mental health issues

Resolved Question:

I am a 70 year old lady who has suffered mental health issues since the age of 16 years and more particularly since the age of 27. I have managed to work with the aid of medication and lead a reasonable life. Unfortunately I am retired now and since I was forced into retirement have had a number of mental health problems, one of which was a period of (mild) manic depression for which I was prescribed quetiapine. When prescribing this the Consultant Psychiatrist drew up an introduction and increasing schedule of medication starting with 25 mg and going up to 225 mg. (I had previously been taking 25 mg to aid sleep). By the time I got to 125 mg the symptoms were much improved and we decided that that dose had rectified the situation to the best of our ability.
However after a while I started to show what appears to be a side effect of sleepwalking, and sleep eating. After some months and the discovery that the list of side effects in the leaflet for quetiapine showed "walking, eating and other activities whilst asleep" I returned to the psychiatrist and we tried to reduce the dose to 75 mg but the symptoms of manic depression started to return so we returned to the dose of 125 mg. However recently this side effect has become more pronounced and I now sleep binge eat and when I come down in a morning the kitchen is in a total mess and I seem to have finished loaves of bread (with butter), boxes of cereal (with milk) and always there are a few banana skins lying around and I have no recollection of this.
I have tried hypnotherapy and whilst that stopped the sleep eating for a few weeks when I listened to the especially made hypnosis CD that has stopped having an effect and I have tried Neuro Linguistic Programming all to no avail. the last time I saw my GP he felt the only way of dealing with this was to change the drug quetiapine which I am loathe to do because I feel so well on it.
I have only an occasional night once in a while when the binging doesn't happen and that is when I sleep well and don't get up at all. So recently as a possibility because I was feeling particularly unwell one day I increased the quetiapine to 175 mg and the night eating STOPPED!!! This has only been tried for one night though.
Before that happened I thought I was going to have to find a new psychiatrist (the one I have seen for 18 years has retired) and somehow get off the quetiapine and find a replacement drug. But now I am wondering if I just increased the dose and got a better nights sleep that might work. With all this night binging I have put on quite a lot of weight and I want to get things within my own control again.
I do feel much much better if I get a proper nights sleep.
Have you any suggestions to solve this problem. (On one occasion I even went out to the car to get a jar of jam I had left in the car, coming back in and locking the house again all with no recollection).
Please give me some ideas of what to do.
Thank you.
Jennifer Cameron
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. David replied 2 years ago.
This is Dr. David

I am sorry you are having these side effects from quetiapine

that is good it is helping you control your manic depression.

quetiapine can increase your weight gain.

some doctors use stimulants during the day such as Desoxyn or metadate or Methylin or Vyvanse which can help decrease your appetite and help control your increased appetite. these medications can be used during the day and could help your symptoms of overeating.

you should not be changing and varying the dose of your quetiapine on your own daily like this.

moving the dose of quetiapine up and down like this won't fix the problem in the long run.

you might have to put a lock on your fridge or kitchen at night to keep you out of the kitchen and eating at night time.

talk to your doctor about those other medications to see if it might help suppress your appetite to help keep you from binge eating

let me know if you have questions.
Customer: replied 2 years ago.

I just feel it is important to say that I do not have any problems of binge eating during the day. It only appears at night and when I am asleep. And I think it is fair to say (and this has been discussed with the medical doctor who also practices hypnotherapy) that I seem to be able to carry out the most complicated of tasks when I am asleep hence that one time when I unlocked the front door unlocked the car, got something out of the car locked it again and came back in the house, locked up but oddly left the keys in the lock. So putting a lock on the kitchen door sounds good but I may be able to overcome that. What seems to be an idea is not to have any bread in the house for example and not to have any cereals so the things I seem to binge on are not available and I am just in the process of trying that.

I am interested in these medicines but am concerned about taking stimulants because presumably that would stop you sleeping. Is that the case? And are you suggesting just carry on taking the quetiapine at 125 mg and take stimulants during the day would stop the night sleep walking and sleep eating?

Jennifer cameron

Expert:  Dr. David replied 2 years ago.
stimulants are best taken first thing in the morning,

but the appetite suppression can last all day and even at night time.

yes, I would keep your quetiapine at the same dose

and talk to your doctor about seeing if starting one of the stimulants I mentioned during the day to see if that could help suppress your appetite.

that would be an option

also not keeping bread or cereals in the house is a good idea as well

you might need to see a sleep specialist and get a sleep study as well which might help diagnose the problem.

let me know if you have other questions.

if done for now, please leave positive rating below the chat box so I can get credit for helping you today

we only get credit for helping clients after positive feedback

you can always reach me with "a question for Dr. David" if you have any other questions

here is my website if you need to reach me again:

http://www.justanswer.com/medical/expert-dr-david/

Thanks for using JustAnswers.com
Dr. David and other Medical Specialists are ready to help you